University of Iowa Health Science Relations and
Ladi Kukoyi, MD
Associate of Family Medicine
First Published: 2000
Last Revised: November 2004
Peer Review Status: Internally Peer Reviewed
If your sex life has changed and is not what it used to be, consider this: the problem may result from the contents of your medicine cabinet.
Medications can have a negative effect on your sexual functioning, says Dr. Ladi Kukoyi, MD, a University of Iowa Carver College of Medicine faculty member and family medicine physician and psychiatrist.
"Many drugs can interfere with your sexual response. Medications can inhibit all phases of sexual response--desire, excitement and orgasm--or may interfere with only one phase," Dr. Kukoyi says.
Taking sedatives may cause less sexual desire and delayed orgasm, the release of muscular and nervous tension at the climax of sexual excitement, the UI physician says.
Some pain relievers, such as codeine, may cause difficulty in achieving and maintaining an erection. Orgasm also may be inhibited, Dr. Kukoyi adds.
Drugs used to relieve anxiety, such as Valium, may lessen your interest in sex. Most antidepressants can decrease sexual desire, too, Dr. Kukoyi explains. Stimulants, appetite suppressants and medication to lower blood pressure may also diminish sexual desire and functioning.
"In most cases, the problem can be treated by lowering the medication dosage or by changing the prescription," Dr. Kukoyi says.
"Discuss any changes in your sexual response with your physician. But if you think that medication is causing a sexual problem, don't stop taking it without consulting with a physician," Dr. Kukoyi cautions, "as there are many alternatives."